Flood, Norman
- When
- March 21, 1:49 PM CST to March 31, 11:59 PM CST
- Where
- Norman County, 1.67 mi NW of Shelly to 2.71 mi S of Perley
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 47.490, -96.850
A stretch of warmer weather occurred from March 14th to 17th, which resulted in high temperatures in the 40s and low 50s. 10 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A stretch of warmer weather occurred from March 14th to 17th, which resulted in high temperatures in the 40s and low 50s. The snow depth in Fargo on the 14th was 15 inches with a melted water equivalent of 3.10 inches. By the 17th, the snow depth in Fargo had dropped to 6 inches. This was followed by a couple of cooler days, which temporarily slowed down any additional snowmelt. A second period of warmer weather began on March 20th and continued through the 24th. During this period of time, high temperatures again climbed into the 40s and low 50s. Most of the remaining snow in Fargo melted during this stretch of warm weather, with the Fargo snow depth falling from 2 inches to 0. Conditions were about the same in Grand Forks, with the snow depth falling to 0 by the 24th. These two warmups resulted in a quick response in river levels, especially across the southern Red River Valley and west central Minnesota. The mainstem Red River also showed a response, especially in the southern Red River Valley. With all the runoff moving into the river systems, water covered many roads and resulted in numerous road closures. The water covered entire sections of land as well and threatened many homes. A winter storm event on March 24th and 25th brought more snow to the region, along with a turn to colder temperatures. This resulted in a first crest for many rivers in the southern Red River Valley and west central Minnesota. However, river levels at most points along the mainstem Red River continued to stay high. Another winter storm event hit much of the area March 30th to 31st, dropping up to 2 feet of snow in the southern Red River Valley. There was a lot of moisture in this new snow, with snow to liquid ratios of less than 10 to 1. This set the stage for continued flooding into the month of April. Most counties across northwest Minnesota later received a Presidential Disaster Declaration.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 21, 10:03 AM CST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1103 AM CDT SAT MAR 21 2009 .DISCUSSION... THE DENSE FOG ADVISORY WAS ALLOWED TO EXPIRE AT 11 AM...WITH SOME PATCHY FOG THROUGH EARLY AFTERNOON PERSISTING. TEMPS MAY NEED TO BE LOWERED SOME TODAY WITH LOW CLOUDS FOR MOST OF THE AREA. THERE SHOULD BE SOME EROSION AS THE DAY WEARS ON THOUGH AND TEMPS SHOULD WARM UP AT LEAST A BIT. && .AVIATION...MVFR/IFR CIGS MAY BE TOUGH TO GET RID OF TODAY ACROSS ALL BUT FAR SOUTHERN FA WITH LIGHT MIXING AND PLENTY OF LOW LEVEL RH FROM MELTING. LOWEST VSBYS SO FAR ACROSS THE FAR SOUTH IN CLEAR SKIES BUT LIFR VSBYS SHOULD BE LOCALIZED THIS AM. && .PREV DISCUSSION... /ISSUED 230 AM CDT SAT MAR 21 2009/ DISCUSSION... FORECAST CHALLENGE CONCERNS TEMPERATURES TODAY AND EVOLVING STORM SYSTEM TO IMPACT FA FROM LATE SUNDAY INTO MIDWEEK. MAIN DIFFERENCES INVOLVE TIMING OF MAIN LOW WITH GFS MOST PROGRESSIVE VS SLOWER 12Z ECMWF/00Z CANADIAN. WILL MAINTAIN PERSISTENCE AT THIS POINT IN TIME. IN THE NEAR TERM NAM MOISTURE TRENDS LOOK BEST SO WILL USE BLEND. MAIN ISSUE TODAY WILL BE TEMPERATURES. BAND OF MVFR/IFR CIGS BEST DEPICTED BY RUC/NAM SLOWLY OOZING SOUTHWARD. THIS BAND OF ST HELD TOGETHER IN S CANADA DURING DAY AND AM CONCERNED WITH MELTING AND LOW LEVEL RH IN PLACE AND NOT A LOT OF MIXING SAME SITUATION MAY OCCUR TODAY. NAM/RUC KEEP HIGHEST RH IN PLACE DURING DAY ACROSS ALL BUT FAR SOUTHERN FA. WILL TRIM TEMPERATURES SOMEWHAT...MAINLY ACROSS THE NORTH HOWEVER WILL NOT GO TOO COOL IN CASE THERE IS SOME EROSION OF LOWER CIGS. WITH MID LEVEL RIDGE AND LOW LEVEL THERMAL RIDGE OVER FA ANY BREAKS WILL ALLOW TEMPERATURES TO RECOVER QUICK. UPPER RIDGE SHIFTS EAST OVERNIGHT SETTING UP SW FLOW ALOFT. SFC GRADIENT/LOW LEVEL JET CRANKS UP TOWARDS MORNING WITH GFS INDICATING SOME ELEVATED CAPE/NEGATIVE SHOWALTER INDICES AS PRECIPITABLE H20 VALUES INCREASE TO AN INCH. WILL MAINTAIN THUNDER CHANCES HOWEVER TRIM BACK POPS ACROSS THE EAST AS BEST FORCING CONFINED TO WESTERN FA. INITIAL WAVE LIFTS THROUGH FA SUNDAY AFTERNOON/NIGHT. BAND OF ENHANCED WARM ADVECTION ALONG WITH LOW LEVEL JET AXIS SHIFTS EAST ACROSS FA THIS PERIOD SO WILL MAINTAIN HIGHER POPS FROM WEST TO EAST ACROSS FA. SHOWALTERS SUFFICIENTLY LOW AND WITH STRENGTH OF LOW LEVEL JET AND AVAILABLE MOISTURE WILL KEEP THUNDER MENTION. COULD SEE A BRIEF BREAK IN PCPN MONDAY AS LEAD WAVE LIFTS NORTH AND UPPER LOW CLOSES OFF OVER CENTRAL HIGH PLAINS. HOWEVER SURFACE INVERTED TROUGH REMAINS OVER FA AND SUFFICIENT DEEP LAYERED RH IN PLACE TO KEEP MID RANGE POPS GOING. MODELS DIFFER ON TIMING OF CLOSED AS IT LIFTS NE INTO FA BEGINNING OF NEXT WEEK. PREFER SLOWER ECMWF/CANADIAN SOLUTION BUT REGARDLESS WILL KEEP HIGH END POPS GOING. TREND HAS BEEN TO FOCUS BEST POTENTIAL ACROSS WESTERN FA SO WILL UP POPS TO CAT THIS AREA. WITH SLOWER SOLUTION FA STAYS IN WARM SECTOR LONGER SO WILL BACK OFF ON SNOW CHANCE OVER FA NW FA. BEST CONVECTIVE POTENTIAL REMAINS ACROSS SOUTHERN FA. COLDER AIR BEGINS TO WORK INTO FA TUESDAY NIGHT SO WILL MAINTAIN RAIN/SNOW POTENTIAL. PCPN SHOULD FINALLY WIND DOWN MID WEEK AS UPPER LOW LIFTS NORTH. WITH TIMING UNCERTAINTIES WILL NOT MAKE ANY CHANGES TO LONGER RANGES. A COOLING TREND OVER THE SECOND HALF OF THE WORK WEEK MAY HAVE SOME POSITIVE RUNOFF IMPLICATIONS. HYDROLOGY... SEE LATEST RIVER FORECAST PRODUCTS AND AHPS PAGE ON THE WEB FOR INFORMATION. AS MENTIONED ABOVE...INPUT INTO THU MODELS TO GET PRELIMINARY CRESTS WAS BASED ON STORM TOTAL QPF OF 1.0 TO 1.5 INCHES AREA WIDE AND AT THIS TIME THAT STILL SEEMS VERY REASONABLE WITH SOME LOCALLY HIGHER AMOUNTS LIKELY. WE WILL CONTINUE TO MONITOR THE RIVER LEVELS WITH RAPID RISES LIKELY THIS WEEKEND INTO NEXT WEEK WITH A MAJOR WARM UP AND HEAVY RAIN POSSIBLE EARLY NEXT WEEK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 637 AM CDT SAT MAR 21 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 637 AM CDT SAT MAR 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT DENSE FOG CAN BE EXPECTED ACROSS PORTIONS OF WEST CENTRAL MINNESOTA THIS MORNING GENERALLY SOUTHEAST OF A LINE FROM WAHPETON TO PARK RAPIDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOME RIVERS WILL BE IN FLOOD DURING THIS TIME AND RIVER INTERESTS SHOULD MONITOR CONDITIONS AND UPDATED RIVER STAGES AND FORECASTS FREQUENTLY. TURN AROUND DONT DROWN. NEVER DRIVE OVER FLOODED ROADWAYS. THE BIG STORY THIS PERIOD WILL BE SUNDAY AFTERNOON THROUGH TUESDAY WHEN A STORM SYSTEM WILL BRING PERIODS OF RAIN TO THE AREA WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE OVER THAT PERIOD. THE RAIN WILL CHANGE TO SNOW TUESDAY NIGHT AND THEN GRADUALLY END ON WEDNESDAY. LOW PRESSURE WILL DEVELOP OVER COLORADO AND KANSAS EARLY NEXT WEEK AND THEN MOVE INTO MINNESOTA BY TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VOELKER
The national radar mosaic for the moment the first event began.
18 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153238, 153239, 153240, 153241, 153242, 153243, 153244, 153245, 153827, 153828, 153829, 153830, 153831, 153832, 153833, 153834, 153835, 153836.